Hail, Roanoke
- When
- July 21, 12:26 PM EST
- Where
- Roanoke County, 0.88 mi NW of Bonsack
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.330, -79.890
An upper level storm system, combined with a weak surface boundary interacting with an unstable air mass, ignited a line of thunderstorms stretching from West Virginia to central Virginia. This line of storms produced a few severe thunderstorms in the Piedmont and New River Valley regions.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
An upper level storm system, combined with a weak surface boundary interacting with an unstable air mass, ignited a line of thunderstorms stretching from West Virginia to central Virginia. This line of storms produced a few severe thunderstorms in the Piedmont and New River Valley regions. Damaging winds were the primary hazard with these storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 21, 11:32 AM EST, 54 minutes earlier.
Area Forecast Discussion
National Weather Service Blacksburg VA
1232 PM EDT Sun Jul 21 2019
.SYNOPSIS...
High pressure will remain situated over the region again this
afternoon resulting in a third day of summer heat, and temperatures
about 10 degrees above normal. A cold front is expected to
cross the area later Monday bringing cooler and less humid
weather by the middle of next week.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 945 AM EDT Sunday...
12Z soundings show a moist uncapped environment this morning
characterized by PWATS of near 1.5 inches and very weak steering
aloft. This would again support slow moving heavy rain
producing convection into the afternoon as a weak residual wave
aloft from yesterday lifts north through the west later on.
Latest HREF seems to have the best handle on current showers to
the northwest and tends to have initial development along the
Blue Ridge as the flow turns more southwest as well as along/north
of Highway 460 with the weak feature aloft. This may be a bit
overdone given much less coverage off other short term
solutions, but given the degree of progged instability appears
going higher chances with perhaps a heavy rain mention over the
north/west on track. Forecast DCapes not overly impressive
although some isolated water-loading microbursts appear possible
given storms likely only moving due to outflow propagation
along the ridges and steeper lapses. Otrw will keep much less
pop over the southeast where leftover ridging looks the
strongest and high chance to low likelys north-west. High temps
likely not quite as hot as yesterday per less downslope and more
clouds, but still enough to keep current headlines going
without any added counties for now despite readings in the
mid/upper 90s back to the eastern slopes of the Blue Ridge.
Previous discussion as of 500 AM EDT Sunday...
Heat wave gripping much of the Midwest to the East Coast will
begin to break down over the next 24 hours as a deepening mid-
latitude trof digs south from Canada. In the meantime, expect
another day of potentially excessive heat with temperatures
headed back into the mid-upper 90s for the Piedmont, lower-mid
90s for the Blue Ridge foothills, and 80s in the mountains.
Combine this with dewpoints in the upper 60s to lower 70s and
heat indices of 100 to 110 can be expected for elevations below
2000 feet MSL, the highest readings being observed for central
and eastern VA/NC. In the west, closer to the mountains, cloud
build-ups will provide relief in addition to the development of
isolated to scattered showers and thunderstorms. Mean wind is
less than 10 kts, so any activity that does develop will be slow
moving. The convective allowing models suggest the greatest
coverage will be along and west of the Blue Ridge, favoring the
Highway 460 corridor and Interstate 64 corridor, generally west
of I-81. Given the lack of steering winds aloft and robust
PWATs (generally above 1.50), there is some potential for
localized excessive rainfall which may lead to flooding. Flash
Flood guidance for areas west of the Blue Ridge indicates that
basin average rainfall would need to exceed 2 inches in an hour
in order to pose a significant flood risk. Since the storm
coverage is expected to be no more than scattered in nature, and
there is no boundary to focus the low level moisture, will
refrain from any Flash Flood related headlines, and instead
continue to focus on the lingering heat wave.
&&
.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
As of 400 AM EDT Sunday...
A deep mid level trough will drop southeast toward the area Monday
into Monday night and pass overhead Tuesday into Tuesday night.
The lead pre-frontal trough or possible outflows will enter the
region Monday afternoon ahead of the actual surface cold front.
A cold front to our west along the Ohio River Monday morning will
approach us Monday afternoon into Monday evening and move across
Monday night into early Tuesday. Strong instability given lingering
moist dewpoints and increasing southwest flow aloft ahead of the
trough should generate clusters/bands of convection over the higher
terrain Monday afternoon before progressing into the eastern lee
trough later in the day. With dry air aloft, there is the potential
for pulse severe thunderstorms Monday into Monday night. The Day 2
SPC Convective outlook highlights much of the forecast area in a
Marginal risk for severe thunderstorms. The main threat will be
damaging winds. High temperatures MOnday will range from the mid 70s
in the mountains to the lower to mid 90s in the piedmont. The
surface front should move east into eastern portions of the forecast
area Monday night into Tuesday. It will be cooler Monday night with
low temperatures from the upper 50s in the west to near 70 degrees
in the east. The actual 850 mb frontal boundary along the leading
edge of the trough aloft will be slower and may take until Tuesday
afternoon or Tuesday evening. Played the highest pops on Tuesday
across the south. Under plenty of clouds and cold advection, high
temperatures on Tuesday will vary from around 70 degrees in the west
to near 80 degrees in the south. The axis of deep moisture will
finally slide to the southeast Tuesday evening into Tuesday night.
Allowed for some scattered showers across the southeast until about
Midnight. Then, skies will clear from northwest to southeast
overnight into Wednesday morning. It will feel much cooler with low
temperatures ranging from the upper 40s in the deeper valleys
to the lower 60s in the piedmont.
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
As of 100 PM EDT Saturday...
Mean upper trough regime will dominate starting midweek with a brief
return to more zonal flow by the weekend. This combined with cooler
surface high pressure building into and northeast of the region should
lead to mainly dry as well as much more comfortable conditions through
much of the period. However moisture may slowly return into far
southwest sections by late in the week and across the mountains next
Saturday. Thus will include some isolated pops along portions of the
southwest mountains given heating/orographics but iffy since still
looks quite dry aloft. Otherwise plan to leave out pops with mainly
sunny days and clear overnights for most of the area at least into late
week. Highs mostly 70s mountains to low/mid 80s east given rather cool
850 mb temps for late July except a bit warmer by Day7 as weak return
flow develops. Lows quite pleasant with 50s west, including perhaps a
few 40s valleys Thursday/Friday pending fog, and mostly 60s east of the
Blue Ridge.
&&
.AVIATION /16Z SUNDAY THROUGH THURSDAY/...
As of 1230 PM EDT Sunday...
Overall VFR to prevail across most of the region this afternoon
with scattered to broken cumulus developing espcly along and
west of the Blue Ridge.
Instability associated with heating will result in cloud build-
ups over the mountains this afternoon with isolated to
scattered deep convection during the afternoon and evening hours
favoring areas generally along/west of the Blue Ridge and near
the Interstate 64 corridor later on. Steering winds aloft are
less than 10 kts, so convective cells will be very slow moving
and easy to navigate. Surface winds this afternoon are also
expected to be mainly west to southwest, with speeds at 8-15
kts. Some localized gusts to 30 kts are expected vicinity of
thunderstorms. The daytime airmass convection is expected to
dissipate at sunset. However, a more organized area of showers
and storms along an approaching cold front from the Great Lakes
and Ohio Valley will be ongoing during the overnight tonight.
Some of this outflow and potential for late night shower
activity may approach the area, mainly northwest of the Roanoke
valley across West Virginia.
Thus keeping in either a VCSH/VCTS mention outside of KDAN this
afternoon/evening as well as including a TEMPO group where more
confidence in seeing a heavier tsra looks possible. With a lull
in coverage expected for much of tonight, leaving out
convection, but including a period of MVFR cigs and possible
MVFR/IFR in fog/stratus in the valleys late since appears
showers/clouds to the northwest may be slower to arrive.
A cold front is expected generate scattered to numerous showers
and thunderstorms Monday and Monday night as it crosses the
Mid-Atlantic region. This will likely bring more in the way of
widespread sub-VFR to the mountains later Monday afternoon and
across eastern sections later in the day. However since most
showers look to occur beyond the valid Taf period, wont include
added shra/tsra after midday on Monday at this point.
.Extended Aviation Discussion...
Showers and storms may linger Tuesday morning mountains and
along/east of the Blue Ridge into the afternoon as the front
pushes its way south and east into the Carolinas by Tuesday
evening. Models remain consistent in pushing the boundary to the
southeast of the area Tuesday night with drier weather including
widespread VFR returning for both Wednesday and Thursday.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Heat Advisory until 11 PM EDT this evening for VAZ034-035-044-
045.
Excessive Heat Warning until 11 PM EDT this evening for VAZ046-
047-058-059.
NC...Heat Advisory until 11 PM EDT this evening for NCZ005-006.
WV...None.
&&
SYNOPSIS...PM
NEAR TERM...JH/PM
SHORT TERM...KK
LONG TERM...JH
AVIATION...JH/PMHazardous Weather Outlook National Weather Service Blacksburg VA 600 AM EDT Sun Jul 21 2019 NCZ001-002-018-019-VAZ007-009>020-WVZ042>044-507-508-221000- Ashe-Alleghany NC-Watauga-Wilkes-Tazewell-Smyth-Bland-Giles-Wythe- Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath- Mercer-Summers-Monroe-Eastern Greenbrier-Western Greenbrier- 600 AM EDT Sun Jul 21 2019 This Hazardous Weather Outlook is for northwest North Carolina, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Today and tonight. There is a low probability for widespread hazardous weather. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Strong to isolated severe thunderstorms will be possible Monday afternoon and evening. Damaging winds will be the primary threat. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ003-004-020-VAZ022>024-032-033-043-221000- Surry-Stokes-Yadkin-Roanoke-Botetourt-Rockbridge-Patrick-Franklin- Henry- 600 AM EDT Sun Jul 21 2019 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, south central Virginia, southwest Virginia and west central Virginia. .DAY ONE...Today and tonight. The heat index through early evening may reach the 99 to 104 degree range. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Strong to isolated severe thunderstorms will be possible Monday afternoon and evening. Damaging winds will be the primary threat. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ005-006-VAZ034-035-044-045-221000- Rockingham-Caswell-Bedford-Amherst-Pittsylvania-Campbell- 600 AM EDT Sun Jul 21 2019 ...HEAT ADVISORY IN EFFECT UNTIL 11 PM EDT THIS EVENING... This Hazardous Weather Outlook is for north central North Carolina, central Virginia and south central Virginia. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. The heat index through early evening may the 105 to 108 degree range. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Strong to isolated severe thunderstorms will be possible Monday afternoon and evening. Damaging winds will be the primary threat. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. VAZ046-047-058-059-221000- Appomattox-Buckingham-Halifax-Charlotte- 600 AM EDT Sun Jul 21 2019 ...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 11 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central Virginia and south central Virginia. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Excessive Heat Warning. Heat index values near 110 degrees this afternoon. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Strong to isolated severe thunderstorms will be possible Monday afternoon and evening. Damaging winds will be the primary threat. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement National Weather Service BLACKSBURG VA 1206 PM EDT Sun Jul 21 2019 VAZ017-032-033-211630- Franklin-Patrick-Floyd- 1206 PM EDT Sun Jul 21 2019 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN FRANKLIN, EASTERN FLOYD AND NORTHERN PATRICK COUNTIES... Until 1230 PM EDT. At 1205 PM EDT, a strong thunderstorm was located over Woolwine. the storm is nearly stationary. Winds in excess of 40 mph are possible with this storm. Locations impacted include... Floyd... Woolwine... Endicott... Buffalo Ridge... and Rocky Knob Recreation Area. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 3669 8035 3684 8045 3700 8016 3683 8001 TIME...MOT...LOC 1605Z 240DEG 3KT 3680 8030 VFJ
Special Weather Statement National Weather Service BLACKSBURG VA 1215 PM EDT Sun Jul 21 2019 VAZ033-211715- Franklin- 1215 PM EDT Sun Jul 21 2019 ...A STRONG THUNDERSTORM WILL AFFECT FRANKLIN COUNTY... Until 115 PM EDT. At 1214 PM EDT, a strong thunderstorm was located near Rocky Mount. the storm is nearly stationary. Winds in excess of 40 mph are possible with this storm. Locations impacted include... Rocky Mount... Boones Mill... Ferrum... Burnt Chimney... and Western Smith Mountain Lake. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 3690 7999 3702 8007 3720 7985 3698 7969 TIME...MOT...LOC 1614Z 223DEG 3KT 3700 7994 VFJ
Special Weather Statement
National Weather Service BLACKSBURG VA
1233 PM EDT Sun Jul 21 2019
VAZ017-032-033-211715-
Franklin-Patrick-Floyd-
1233 PM EDT Sun Jul 21 2019
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN
FRANKLIN, NORTHERN PATRICK AND EASTERN FLOYD COUNTIES...
Until 115 PM EDT.
At 1232 PM EDT, strong thunderstorms were clustered over Endicott,
moving east at 10 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Floyd...
Ferrum...
Endicott...
Charity...
and Rocky Knob Summit.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3681 8039 3697 8038 3702 8007 3690 7999
3682 8001
TIME...MOT...LOC 1632Z 255DEG 9KT 3689 8014
VFJSpecial Weather Statement
National Weather Service BLACKSBURG VA
1251 PM EDT Sun Jul 21 2019
VAZ014-018-022-211730-
Montgomery-Craig-Roanoke-
1251 PM EDT Sun Jul 21 2019
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN MONTGOMERY, SOUTHERN
CRAIG, AND WESTERN ROANOKE COUNTIES...
Until 130 PM EDT.
At 1251 PM EDT, a strong thunderstorm was located over Mc Donalds
Mill, moving east at 10 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Roanoke...
Salem...
Catawba...
Glenvar...
and Mc Donalds Mill.
This includes The following Location The Salem Fairgrounds.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3740 8003 3727 8001 3716 8011 3729 8040
3740 8033
TIME...MOT...LOC 1651Z 285DEG 8KT 3729 8027
VFJSpecial Weather Statement National Weather Service BLACKSBURG VA 106 PM EDT Sun Jul 21 2019 VAZ011-013-014-211745- Giles-Pulaski-Montgomery- 106 PM EDT Sun Jul 21 2019 ...A STRONG THUNDERSTORM WILL AFFECT GILES, EASTERN PULASKI AND NORTHWESTERN MONTGOMERY... Until 145 PM EDT. At 105 PM EDT, a strong thunderstorm was located near Parrott, moving northeast at 15 mph. Winds in excess of 40 mph are possible with this storm. Locations impacted include... Blacksburg... Christiansburg... Radford... Pulaski... and Pearisburg. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 3701 8069 3721 8087 3742 8058 3713 8035 TIME...MOT...LOC 1705Z 234DEG 13KT 3717 8064 VFJ
The Roanoke radar (KFCX), 48 km away, was scanning. The volume nearest the first event began at 17:23 UTC.
8 thunderstorm wind, 2 hail. Local standard time, as filed.
Thunderstorm winds downed numerous trees, several utility poles and street signs. The sides of a mobile home were also torn off by the thunderstorm winds.
Approximately 20 trees were blown down by thunderstorm winds in the Lynchburg area. Several of the trees fell onto power lines, bringing them down. One tree fell on a chain link fence, destroying the fence.
A few trees were blown down by thunderstorm winds along Route 460.
A few trees were blown down by thunderstorm winds on Oakville Road.
A tree was blown down by thunderstorm winds near the intersection of Elon Road and River Road.
A large tree was blown down by thunderstorm winds.
A tree was blown down by thunderstorm winds in the 700 block of Firehouse Road.
A tree was blown down by thunderstorm winds in the 5000 block of South Constitution Route.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2019Every state in 2019This day in weather historyWarnings in Virginia, July 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 847278, 847285, 847288, 847279, 847291, 847292, 847593, 847591, 847599, 847598.